New Mexico, 2020

Damaging Winds in New Mexico, July 13, 2020

July 13, 2020 · NWS ABQ · 5 events in 4 counties and zones

The high pressure system responsible for several consecutive days of record high temperatures and dry conditions finally began to weaken and shift eastward toward the Texas Panhandle. This allowed mid-level moisture to stream into portions of western and central NM which resulted in scattered thunderstorms developing during the afternoon and evening hours on July 13, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The high pressure system responsible for several consecutive days of record high temperatures and dry conditions finally began to weaken and shift eastward toward the Texas Panhandle. This allowed mid-level moisture to stream into portions of western and central NM which resulted in scattered thunderstorms developing during the afternoon and evening hours on July 13, 2020. Storms initially formed over the western and northern high terrain early in the afternoon before moving eastward into valley locations. With drier low-levels, the main hazards with these storms was strong outflow winds. One severe storm in the Albuquerque metro area produced winds near 60 mph which reduced visibility and downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 2:07 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 13, 2:07 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
307 PM MDT Mon Jul 13 2020

.SYNOPSIS...
A mix of wet and dry storms will continue across western New Mexico
through Wednesday. These storms will have the potential for erratic
wind gusts with outflow boundaries. Meanwhile, severe storms will be
possible each afternoon and evening across northeast and east
central New Mexico through the same period. Large hail and damaging
wind gusts will be the main threat with these storms. A better
monsoon pattern will set up for the latter half of the week, allowing
storms of the wetter variety to develop across central and western
New Mexico. As for the heat, the hottest days are expected to be
today and Tuesday, then a slow downtrend is expected, though
temperatures will remain a bit above normal overall.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The upper high center of circulation appears from satellite imagery
to be over far south central New Mexico this afternoon, and remains
forecast to slide to the south and east during the next 36-48 hours.
Some of the convection through Tuesday night will likely remain on
the drier side over western and central New Mexico with gusty
outflow winds but little to no rain. A moist surface boundary will
push into northeast New Mexico Tuesday evening, which will refresh
low level moisture and allow for an uptick in showers and storms.
Isolated strong to severe storms with large hail and damaging winds
will be possible over portions of northeast New Mexico this
afternoon and evening and again Tuesday afternoon and evening.

Near record warmth continues this afternoon over eastern New Mexico
and there won't be much relief over that part of the state on
Tuesday. The current Heat Advisory will continue without
modifications at this time.

LONG TERM...(WEDNESDAY THROUGH TUESDAY)...
Wednesday could be a busy day across the Land of Enchantment with a
mix of wet and dry storms across the west, and the potential for
severe storms across the east once again. Severe potential on
Wednesday looks to be greater than on Tuesday as the aforementioned
front will bring in surface dewpoints in the low 60s across at least
the northeast quarter of the state. With abundant low level moisture,
upslope flow to the east slopes of the Sangre de Cristo Mountains,
some mid level dry air hanging on, and around 20-25kts of 0-6km
shear, we should see a few more severe storms than on Tuesday. Across
the west, lower dewpoints should allow for gusty winds once again.

From Wednesday to Thursday, the upper high will migrate from
southeast NM eastward slightly over northern Texas, which will open
the door for a more traditional monsoonal moisture surge northward.
Thus, on Thursday, storms will favor western and central New Mexico,
and storms in general should be more of the wetter variety.
The upper high center shifts little on Friday, though the high does
elongate from west to east across most southern states. Nonetheless,
western and central NM will be favored for showers and
thunderstorms. Storm motion will likely be a bit lighter on Friday
than on Thursday, thus, slow storm motions could result in some
flooding where any heavy rain exists. The upper high continues to be
sprawled out over the weekend, but a weak easterly wave will likely
help bring drier, subsident air to the eastern plains, thus keeping
the best shower and thunderstorm chances across west and central
areas, though the best moisture may be pushed into AZ. There is some
disagreement amongst the long term models regarding the placement of
the high early next week, but continued storms over the high terrain
seems like a good bet.

99/34

&&

.FIRE WEATHER...
The upper level area of high pressure will continue to slowly weaken
and shift to the east and south of New Mexico this week, allowing
more moisture to invade the region, and leading to gradually cooler
daytime highs and increasing areal coverage and number of wetting
showers and storms. In addition, a moist surface boundary Tuesday
evening will assist with shower and storm development over northeast
and east central New Mexico. Some dry convection with erratic and
gusty winds will continue to occur over western and central New
Mexico Tuesday and Wednesday before becoming wetter. Cell motion
will be generally to the east and southeast this afternoon and
evening and to the northeast and east on Tuesday.

The upper high center may slowly shift back toward the Great Basin
next week, leading to drier convection and a little warmer
temperatures. Extended forecast models have recently been
vacillating between the more classic monsoon pattern and the Great
Basin high pattern.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high center over south central NM with mid level moisture
increasing slightly. Sct showers and tstms developing over the higher
terrain will move to the east and southeast. Gusty erratic winds
will be associated with many of the cells, especially over portions
of western and central NM where low level moisture is lacking. Isold
strong to severe storms with large hail and wind gusts to 50 kts are
possible over ne NM aft 20Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  98  64  96 /  20   5  10   5
Dulce...........................  56  92  52  92 /  30  20  10  20
Cuba............................  61  91  58  90 /  20  10  10  20
Gallup..........................  61  94  56  92 /  20  10   5  10
El Morro........................  57  89  55  88 /  20  10   0  20
Grants..........................  60  93  57  92 /  20  10   5  20
Quemado.........................  60  90  58  88 /  20  20   5  30
Magdalena.......................  66  92  63  91 /  20  30  10  30
Datil...........................  62  89  59  87 /  20  30   5  30
Reserve.........................  55  95  57  93 /  10  20   0  30
Glenwood........................  70  99  69  97 /  10  20   0  30
Chama...........................  54  87  50  85 /  20  20  10  40
Los Alamos......................  68  92  62  88 /  20  20  10  30
Pecos...........................  66  92  61  89 /  20  20  10  40
Cerro/Questa....................  56  87  52  86 /  20  30  20  50
Red River.......................  53  78  46  78 /  20  40  20  60
Angel Fire......................  53  83  45  80 /  20  30  20  50
Taos............................  60  92  55  89 /  20  30  10  40
Mora............................  60  90  54  86 /  20  30  10  50
Espanola........................  63  98  58  95 /  20  20  10  30
Santa Fe........................  66  93  61  91 /  20  20  10  30
Santa Fe Airport................  66  96  61  93 /  20  10  10  20
Albuquerque Foothills...........  72  95  69  95 /  20  10  10  20
Albuquerque Heights.............  73  97  71  96 /  20  10  10  20
Albuquerque Valley..............  68  99  68  98 /  20  10  10  20
Albuquerque West Mesa...........  71  98  69  97 /  20  10  10  20
Belen...........................  68 100  68  99 /  20  10  10  20
Bernalillo......................  67  99  66  98 /  20  10  10  20
Bosque Farms....................  67  99  68  98 /  20  10  10  20
Corrales........................  69  99  67  98 /  20  10  10  20
Los Lunas.......................  68  99  69  98 /  20  10  10  20
Placitas........................  71  95  67  94 /  20  10  10  20
Rio Rancho......................  72  98  68  98 /  20  10  10  20
Socorro.........................  73 101  69  99 /  20  20  10  20
Sandia Park/Cedar Crest.........  68  91  63  90 /  20  10  10  20
Tijeras.........................  68  94  65  93 /  20  10  10  20
Edgewood........................  66  94  61  93 /  20  20  10  30
Moriarty/Estancia...............  62  96  60  94 /  20  20  10  30
Clines Corners..................  65  93  61  89 /  20  30  10  30
Mountainair.....................  66  93  63  92 /  20  20  10  30
Gran Quivira....................  65  93  64  92 /  20  20  10  30
Carrizozo.......................  71  97  69  95 /  20  10  10  30
Ruidoso.........................  65  89  64  87 /  20  30  20  40
Capulin.........................  58  91  58  86 /  20  30  30  60
Raton...........................  57  96  57  87 /  20  30  30  50
Springer........................  57  97  58  90 /  20  30  20  50
Las Vegas.......................  61  93  58  88 /  20  30  10  40
Clayton.........................  65  99  64  87 /  30  30  40  40
Roy.............................  61  97  63  89 /  20  20  30  40
Conchas.........................  69 106  68  97 /  30  10  20  30
Santa Rosa......................  71 103  69  96 /  30  10  20  20
Tucumcari.......................  74 107  72  98 /  30  10  20  20
Clovis..........................  73 104  71  97 /  20  10  30  20
Portales........................  75 105  73  99 /  20  10  20  20
Fort Sumner.....................  76 105  72  99 /  30  10  20  20
Roswell.........................  78 109  75 104 /  20  10  20  10
Picacho.........................  72 100  71  96 /  20  30  20  30
Elk.............................  68  95  67  92 /  10  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ231>240.

Heat Advisory from noon to 8 PM MDT Tuesday for the following
zones... NMZ231>238.

&&
Hazardous weather outlook, Jul 13, 1:57 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Mon Jul 13 2020

NMZ201>241-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over northeast NM
today and tonight where large hail, damaging winds, minor flooding,
and frequent lightning strikes are possible. Storm motion will be
toward the east and southeast at 20 to 30 mph.

The east central and southeast plains will remain in the grips of a
blistering heat wave today with more record high temperatures.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms again Tuesday over
far northeast NM where large hail, damaging winds, minor flooding,
and frequent lightning strikes are possible. Storm motion will be
toward the east and southeast at 15 to 25 mph.

Record high temperatures will continue Tuesday over the east central
and southeast plains before readings gradually cool closer to normal
through late in the week. The coverage of showers and storms with
locally heavy rainfall will finally increase across NM Wednesday and
Thursday. A slight downtick is expected Friday and Saturday before
another moisture surge arrives Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Jul 13, 1:03 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Mon Jul 13 2020

NMZ205>207-219-220-132030-
West Central Plateau-West Central Highlands-Lower Rio Grande
Valley-West Central Mountains-Middle Rio Grande Valley/Albuquerque
Metro Area-
203 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CIBOLA...SOUTHWESTERN MCKINLEY...
VALENCIA...NORTH CENTRAL SOCORRO AND BERNALILLO COUNTIES UNTIL 230 PM
MDT...

At 202 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Fence Lake to 25 miles
southwest of Acoma Pueblo to 22 miles west of Bernardo. Movement was
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Valencia, Los Lunas, Grants, Belen, Zuni Pueblo, Bosque Farms,
Peralta, Milan, Laguna Pueblo and Acoma Pueblo.

This includes the following highways...
 Interstate 40 between Mile Markers 69 and 138.
 Interstate 25 between Mile Markers 167 and 211.
 Highway 60 between Mile Markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3537 10887 3530 10768 3489 10664 3428 10684
      3470 10800 3474 10905 3477 10905
TIME...MOT...LOC 2002Z 205DEG 20KT 3478 10896 3474 10798 3450 10722

24
Special weather statement, Jul 13, 1:36 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT Mon Jul 13 2020

NMZ205>207-219-220-132100-
West Central Plateau-West Central Highlands-Lower Rio Grande
Valley-West Central Mountains-Middle Rio Grande Valley/Albuquerque
Metro Area-
236 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CIBOLA...SOUTHWESTERN MCKINLEY...
VALENCIA...NORTH CENTRAL SOCORRO AND BERNALILLO COUNTIES UNTIL 300 PM
MDT...

At 236 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Zuni Pueblo to 18 miles west
of Acoma Pueblo to 29 miles south of Mesita. Movement was northeast
at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Valencia, Los Lunas, Grants, Belen, Zuni Pueblo, Bosque Farms,
Peralta, Milan, Laguna Pueblo and Acoma Pueblo.

This includes the following highways...
 Interstate 40 between Mile Markers 69 and 138.
 Interstate 25 between Mile Markers 173 and 211.
 Highway 60 between Mile Markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3537 10887 3530 10768 3489 10664 3437 10682
      3470 10800 3486 10895
TIME...MOT...LOC 2036Z 204DEG 19KT 3493 10887 3487 10791 3459 10735

24
Special weather statement, Jul 13, 1:59 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT Mon Jul 13 2020

NMZ205>207-219-132130-
West Central Plateau-West Central Highlands-West Central
Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
259 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...CENTRAL
MCKINLEY...CENTRAL VALENCIA...SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES UNTIL 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of McGaffey to near McCartys to 9
miles west of Los Chaves. Movement was north at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Albuquerque, Valencia, northeastern Gallup, Los Lunas, Grants, Belen,
Los Ranchos De Albuquerque, Bosque Farms, Peralta and Milan.

This includes the following highways...
 Interstate 40 between Mile Markers 30 and 166.
 Interstate 25 between Mile Markers 188 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

Strong crosswinds will create hazardous travel along I-40 from
Albuquerque westward to the continental divide.

&&

LAT...LON 3558 10861 3545 10763 3541 10760 3544 10757
      3512 10649 3455 10669 3500 10779 3523 10866
TIME...MOT...LOC 2057Z 201DEG 13KT 3527 10856 3506 10777 3473 10693

24
Special weather statement, Jul 13, 2:29 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Mon Jul 13 2020

NMZ206-207-219-221-132200-
West Central Highlands-Sandia/Manzano Mountains Including
Edgewood-West Central Mountains-Middle Rio Grande Valley/Albuquerque
Metro Area-
329 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...EAST
CENTRAL MCKINLEY...NORTHERN VALENCIA...SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Milan to near Laguna Pueblo to Rio Communities
North. Movement was northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Albuquerque, Valencia, Los Lunas, Grants, Belen, Los Ranchos De
Albuquerque, Bosque Farms, Peralta, Milan and Laguna Pueblo.

This includes the following highways...
 Interstate 40 between Mile Markers 79 and 85, between Mile Markers
99 and 104, and between Mile Markers 113 and 161.
 Interstate 25 between Mile Markers 195 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3515 10795 3546 10764 3543 10763 3543 10760
      3541 10760 3544 10757 3530 10697 3497 10633
      3464 10669 3503 10741
TIME...MOT...LOC 2128Z 234DEG 18KT 3519 10787 3507 10737 3471 10671

24

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
July 13, 2:59 PM MST to 3:01 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

Strong outflow winds ahead of a severe thunderstorm produced a wind gust of 58 mph at the Albuquerque Sunport. These strong winds produced blowing dust which reduced visibility to one mile.

Thunderstorm Wind, Sandoval

When
July 13, 3:00 PM MST to 3:02 PM MST
Where
Sandoval County, 2.36 mi WNW of Rio Rancho
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.280, -106.700

A severe storm with strong outflow winds uprooted a small tree at a residence near Unser and Northern in Rio Rancho.

Thunderstorm Wind, Bernalillo

When
July 13, 3:20 PM MST to 3:22 PM MST
Where
Bernalillo County, 4.72 mi NNE of Albuquerque
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.180, -106.590

A severe storm with very strong outflow winds uprooted a 30 foot live tree at a residence on Academy and Wyoming. Damage amounts are a rough estimate.

Thunderstorm Wind, Torrance

When
July 13, 4:31 PM MST to 4:33 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

A 60 mph wind gust was reported at Clines Corners from the same thunderstorm that produced damaging winds in Albuquerque.

Thunderstorm Wind, Chaves

When
July 13, 7:05 PM MST to 7:07 PM MST
Where
Chaves County, 12.3 mi W of Mountain View
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.300, -104.730

A trained spotter measured a 63 mph wind gust from strong outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893034, 893600, 893597, 893035, 893036.